Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Midland/Odessa, TX

March 27, 2018Andrews County, Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 27, 2018, 8:23 PM CDT for Andrews County, Martin County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2018, 8:23 PM CDT (01:23 UTC)
Expired
Mar 27, 2018, 9:20 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Andrews County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 28 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

187 
WUUS54 KMAF 280123
SVRMAF
TXC003-317-280230-
/O.NEW.KMAF.SV.W.0008.180328T0123Z-180328T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
823 PM CDT TUE MAR 27 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Andrews County in western Texas...
  Southwestern Martin County in western Texas...

* Until 930 PM CDT

* At 822 PM CDT, a severe thunderstorm was located 16 miles southeast
  of Andrews, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Tarzan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10240 3226 10240 3243 10197 3211 10197
TIME...MOT...LOC 0122Z 253DEG 25KT 3219 10231 

HAIL...1.50IN
WIND...60MPH
 
$$

44
1 follow-up statement
256 
WWUS54 KMAF 280220
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
920 PM CDT TUE MAR 27 2018

TXC003-317-280229-
/O.CAN.KMAF.SV.W.0008.000000T0000Z-180328T0230Z/
Andrews TX-Martin TX-
920 PM CDT TUE MAR 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDREWS AND
SOUTHWESTERN MARTIN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3209 10240 3226 10240 3243 10197 3211 10197
TIME...MOT...LOC 0213Z 253DEG 25KT 3231 10186 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:39 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 27, 6:39 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
639 PM CDT Tue Mar 27 2018

.DISCUSSION...

&&

.AVIATION...
Cold front pushing through the area this evening with widespread
storms tonight. Wind gusts over 40kts and small hail can be
expected with these storms as well as IFR vsbys in the heavy rain.
Expect low clouds overnight with MVFR cigs. Conditions will
improve across the area after 12z.

&&

.PREV DISCUSSION... /issued 159 PM CDT Tue Mar 27 2018/

DISCUSSION...
The upper trough moving in from the west has formed a closed low
over AZ this morning.  This low will slowly move east passing across
the region Wednesday with high pressure building in behind it.
This low will bring a good chance of rain to the area... once its
gone look for conditions to slowly warm up and dry out.

As of midday have extensive mid and high clouds across the area
which has kept temperatures down so far today but these are
beginning to thin out.  Not much of a dryline today as surface
moisture pushed up against the higher elevations... have dewpts in
the 40s west and 50s east.  Temps closer to normal will continue
through Thursday then begin to warm through the weekend.

A cold front will move through the area tonight... looks to already
be into Lea and Gaines Counties as of 18z.  This front is moving
faster than models indicated so have leaned toward the cooler
guidance tonight. This front should be a focus for storms tonight.

Have a few showers and storms from last night still lingering over
the east but have seen new development back west over Eddy County.
Severe storms will be possible tonight as latest SWODY1 has a slight
risk from Lea County eastward with steep lapse rates with both
directional and speed shear so a few supercells will be possible.
Based on model qpf it looks like storms will develop over SE NM then
move eastward into the Permian Basin... with the Northern Permian
Basin getting the best rainfall.  South of the Pecos river rain
chances not looking good.

FIRE WEATHER...
Low RH values have yet to develop as cloud cover has held in but
as the sun breaks through look for temperatures to begin to climb
this afternoon across the west. A Fire Danger Statement remains in
effect for locations west of an Aline to Big Bend line.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     46  68  46  71 /  80  20  10   0
Carlsbad                       41  71  45  70 /  30  10   0   0
Dryden                         55  83  52  83 /  30  10  10   0
Fort Stockton                  47  73  48  71 /  30  10   0   0
Guadalupe Pass                 40  63  46  70 /  20  10   0   0
Hobbs                          40  66  42  64 /  70  10  10   0
Marfa                          37  66  36  68 /  10   0   0   0
Midland Intl Airport           46  70  47  70 /  70  10  10   0
Odessa                         46  70  46  70 /  70  10   0   0
Wink                           45  73  44  74 /  50  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Mar 27, 2:15 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Tue Mar 27 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
215 PM CDT Tue Mar 27 2018 /115 PM MDT Tue Mar 27 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected across the region. Some of the storms
could be severe with large hail and damaging winds through this
evening, especially across the Permian Basin. Locally heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Dry conditions will persist from the Guadalupe and Davis Mountains,
Presidio Valley, eastward across the Big Bend region, Stockton
Plateau and Lower Trans Pecos Wednesday afternoon.  Since gusty
westerly winds will also affect these areas, near critical to
critical fire weather conditions will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may needed this afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 27, 4:29 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM MDT TUE MAR 27 2018

NMZ033-034-272200-
Southern Lea County NM-Central Lea County NM-
329 PM MDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 400
PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Oil Center, or 17 miles west of Eunice, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hobbs, Monument, Nadine, Humble City, Oil Center, Lea County Regional
Airport and Industrial Airpark.

LAT...LON 3263 10308 3238 10341 3249 10358 3300 10324
      3300 10321
TIME...MOT...LOC 2129Z 216DEG 36KT 3250 10345
Special weather statement, Mar 27, 5:19 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
519 PM CDT TUE MAR 27 2018

NMZ034-TXZ059-272300-
Southern Lea County NM-Loving TX-
519 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA AND NORTH
CENTRAL LOVING COUNTIES UNTIL 600 PM CDT/500 PM MDT/...

At 519 PM CDT/419 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles west of Jal, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Lea
and north central Loving Counties.

LAT...LON 3238 10306 3190 10351 3200 10369 3250 10340
TIME...MOT...LOC 2219Z 218DEG 26KT 3214 10350

80
Special weather statement, Mar 27, 6:08 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
608 PM CDT TUE MAR 27 2018

TXZ045-280000-
Gaines TX-
608 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GAINES COUNTY UNTIL 700
PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Gaines County Airport, or 9 miles southwest of
Seminole, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seminole, Gaines County Airport, Fairview and Paynes Corner.

LAT...LON 3253 10291 3275 10290 3285 10248 3255 10235
TIME...MOT...LOC 2308Z 247DEG 25KT 3263 10279

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:26 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler49 min
Mar 27, 8:52 PM CDTSpecial Weather StatementMAFEctor, Martin38 min
Mar 27, 9:01 PM CDTSevere Thunderstorm WarningMAFHoward, Martin59 min
Mar 27, 9:34 PM CDTSpecial Weather StatementMAFMartin41 min
Mar 27, 10:00 PM CDTSpecial Weather StatementMAFEctor45 min
Mar 27, 10:03 PM CDTSpecial Weather StatementMAFWard42 min
Mar 27, 10:12 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler47 min
Mar 27, 10:38 PM CDTSpecial Weather StatementMAFMartin52 min
Mar 27, 11:03 PM CDTSpecial Weather StatementMAFEctor42 min
Mar 28, 12:43 AM CDTSpecial Weather StatementMAFBorden47 min
Mar 28, 12:51 AM CDTSpecial Weather StatementMAFEctor39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.